Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter June 23, 2021

Simultaneous inversion for the fractional exponents in the space-time fractional diffusion equation tβ u = −(− Δ)α/2 u − (− Δ)γ/2 u

  • Ngartelbaye Guerngar , Erkan Nane EMAIL logo , Ramazan Tinaztepe , Suleyman Ulusoy and Hans Werner Van Wyk


In this article, we consider the space-time fractional (nonlocal) equation characterizing the so-called “double-scale” anomalous diffusion


where tβ is the Caputo fractional derivative of order β ∈ (0, 1) and 0 < αγ < 2. We consider a nonlocal inverse problem and show that the fractional exponents β, α and γ are determined uniquely by the data u(t, 0) = g(t), 0 < tT. The existence of the solution for the inverse problem is proved using the quasi-solution method which is based on minimizing an error functional between the output data and the additional data. In this context, an input-output mapping is defined and its continuity is established. The uniqueness of the solution for the inverse problem is proved by means of eigenfunction expansion of the solution of the forward problem and some basic properties of fractional Laplacian. A numerical method based on discretization of the minimization problem, namely the steepest descent method and a least squares approach, is proposed for the solution of the inverse problem. The numerical method determines the fractional exponents simultaneously. Finally, numerical examples with noise-free and noisy data illustrate applicability and high accuracy of the proposed method.


The authors thank the referee and the editor for the valuable suggestions that improved the presentation of the original manuscript.


[1] H. Brezis, Analyse Fonctionnelle. Masson, Paris (1983).Search in Google Scholar

[2] M. Caputo, Linear models of diffuson whose Q is almost frequency independent, Part II.Geophys. J. R. Astron. Soc. 13 (1967), 529–539.10.1111/j.1365-246X.1967.tb02303.xSearch in Google Scholar

[3] J. Chen, J. Nakagawa, M. Yamamoto and T. Yamazaki, Uniqueness in an inverse problem for a one-dimensional fractional diffusion equation.Inv. Probl. 25 (2009), 115–131.Search in Google Scholar

[4] Z-Q. Chen, P. Kim and R. Song, Dirichlet heat kernel estimates for Δα/2β/2.Ill. J. Math. 54 (2010), 1357–1392.Search in Google Scholar

[5] Z-Q. Chen, M.M. Meerschaert and E. Nane, Space-time fractional diffusion on bounded domains.J. Math. Anal. Appl. 393 (2012), 479–488.10.1016/j.jmaa.2012.04.032Search in Google Scholar

[6] H. Duchateau and P.B. Pektas, An adjoint problem approach and coarse-fine mesh method for identitfication of the diffusion coefficient in a linear parabolic equation. J. Inv. Ill-Posed Probl. 14 (2006), 435–63.10.1515/156939406778247615Search in Google Scholar

[7] S.D. Eidelman, S.D. Ivasyshen, A.N. Kochubei, Analytic Methods in the Theory of Differential and Pseudo-Differential Equations of Parabolic Type. Birkhäuser, Basel (2004).10.1007/978-3-0348-7844-9Search in Google Scholar

[8] N. Guerngar, E. Nane, H.-W. Van Wyk and S. Ulusoy, Inverse problem for a three-parameter space-time fractional diffusion equation. arXiv:1810.01543.Search in Google Scholar

[9] R. Gorenflo, J. Loutchko, Y. Luchko, Computation of the Mittag-leffler Function and Its Derivatives.Fract. Calc. Appl. Anal. 5, No 4 (2002), 491–518.Search in Google Scholar

[10] B. Jin, and W. Rundell, An inverse problem for a one-dimensional time-fractional diffusion problem.Inv. Prob. 28 (2012), # 075010.10.1088/0266-5611/28/7/075010Search in Google Scholar

[11] A.A. Kilbas, H.M. Srivastava and J.J. Trujillo, Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam (2006).Search in Google Scholar

[12] A. Kirsch, An Introduction to the Mathematical Theory of Inverse Problems. Second Ed., Springer (2011).10.1007/978-1-4419-8474-6Search in Google Scholar

[13] G. Li, D. Zhang, X. Jia and M. Yamamoto, Simultaneous inversion for the space-dependent diffusion coefficient and the fractional order in the time-fractional diffusion equation. Inv. Probl. 29 (2013), # 065014.10.1088/0266-5611/29/6/065014Search in Google Scholar

[14] Y. Liu, S. Tatar and S. Ulusoy, Quasi-solution approach for a two-dimensional nonlinear inverse diffusion problem.Appl. Math. Comput. 219 (2013), 10956–10960.10.1016/j.amc.2013.05.013Search in Google Scholar

[15] J.J. Liu and M. Yamamato, A backward problem for the time-fractional diffusion equation.Appl. Anal. 89 (2010), 1769–1788.10.1080/00036810903479731Search in Google Scholar

[16] Y. Luchko, Initial-boundary value problems for the one-dimensional time-fractional diffusion equation.Fract. Calc. Appl. Anal. 15, No 1 (2012), 141–160; 10.2478/s13540-012-0010-7 in Google Scholar

[17] F. Mainardi, Y. Luchko and G. Pagnini, The fundamental solution of the space-time fractional diffusion equation.Fract. Calc. Appl. Anal. 4 (2001), 153–192.Search in Google Scholar

[18] M.M. Meerschaert, D.A. Benson, H.-P. Scheffler and B. Baeumer, Stochastic solution of space-time fractional diffusion equations.Phys. Rev. E 65 (2002), # 041103.10.1103/PhysRevE.65.041103Search in Google Scholar PubMed

[19] I. Podlubny, Fractional Differential Equations. Academic Press, San Diego (1999).Search in Google Scholar

[20] K. Sakamoto and M. Yamamato, Inverse source problem with a final overdetermination for a fractional diffusion equation.Math. Cont. Rel. Fiel. 4 (2011), 509–518.10.3934/mcrf.2011.1.509Search in Google Scholar

[21] K. Sakamoto and M. Yamamato, Initial value/boundary value problems for fractional diffusion-wave equations and applications to some inverse problems.J. Math. Anal. Appl. 382 (2011), 426–447.10.1016/j.jmaa.2011.04.058Search in Google Scholar

[22] S. Tatar, Monotonicity of input-output mapping related to inverse elastoplastic torsional problem.Appl. Math. Model 37 (2013), 9552–9561.10.1016/j.apm.2013.05.005Search in Google Scholar

[23] S. Tatar, R. Tinaztepe and S. Ulusoy, Simultaneous inversion for the exponents of the fractional time and space derivatives in the space-time fractional diffusion equation. Appl. Anal. (2014), 1–23.10.1080/00036811.2014.984291Search in Google Scholar

[24] S. Tatar and S. Ulusoy, A uniqueness result for an inverse problem in a space-time fractional diffusion equation.Elec. J. Diff. Eq. 2013, No 258 (2013), 1–9.Search in Google Scholar

[25] X. Xu, J. Cheng and M. Yamamato, Carleman estimate for a fractional diffusion equation with half order and application.Appl. Anal. 90 (2011), 1355–1371.10.1080/00036811.2010.507199Search in Google Scholar

[26] M. Yamamato and Y. Zhang, Conditional stability in determining a zeroth-order coefficient in a half-order fractional diffusion equation by a Carleman estimate.Inv. Probl. 28, No 10 (2012), # 105010.10.1088/0266-5611/28/10/105010Search in Google Scholar

[27] Y. Zhang, and X. Xu, Inverse source problem for a fractional diffusion equation.Inv. Probl. 27 (2011), # 035010.10.1088/0266-5611/27/3/035010Search in Google Scholar

Received: 2020-05-19
Revised: 2021-05-09
Published Online: 2021-06-23
Published in Print: 2021-06-25

© 2021 Diogenes Co., Sofia

Downloaded on 1.6.2023 from
Scroll to top button